Translator Disclaimer
1 March 2002 SUBACUTE ATROPINE TOXICITY IN A PYGMY SPERM WHALE, KOGIA BREVICEPS
Author Affiliations +
Abstract

Atropine, an anticholinergic agent commonly used in human and veterinary medicine, is reported to cause toxicity associated with its antimuscarinic action. A juvenile pygmy sperm whale, Kogia breviceps, was treated with atropine in an attempt to relieve symptoms similar to pyloric stenosis, as has been used in humans. Two doses of 0.01 mg/kg were given i.m., 12 hr apart, followed by three doses of 0.005 mg/kg i.m. s.i.d. over the next 3 days. Symptoms associated with atropine toxicity developed gradually and included hyperexcitability, a generalized ascending paralysis of body musculature, shallow, rapid respiration, vomiting, aspiration of seawater, and pulmonary edema. Treatment with physostigmine salicylate (two doses of 2 mg i.m., 1 hr apart) was effective in counteracting the paralysis, as well as other symptoms, beginning in as little as 17 min after the first dose, and the whale was back to swimming on its own after 8 hr. All overt symptoms of atropine toxicity were gone in about 24 hr, but there were other possible sequella that lasted much longer.

Charles A. Manire, Lynne Byrd, Howard L. Rhinehart, Petra Cunningham-Smith, and David R. Smith "SUBACUTE ATROPINE TOXICITY IN A PYGMY SPERM WHALE, KOGIA BREVICEPS," Journal of Zoo and Wildlife Medicine 33(1), 66-72, (1 March 2002). https://doi.org/10.1638/1042-7260(2002)033[0066:SATIAP]2.0.CO;2
Received: 19 October 2001; Published: 1 March 2002
JOURNAL ARTICLE
7 PAGES


SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top